Post-COVID-19 vaccination inflammatory syndrome: A case report


Creative Commons License

Durucan I., GÜNER S., KILIÇKIRAN AVCI B., Unverengil G., MELİKOĞLU M., UĞURLU S.

MODERN RHEUMATOLOGY CASE REPORTS, 2022 (ESCI) identifier identifier

  • Publication Type: Article / Article
  • Publication Date: 2022
  • Doi Number: 10.1093/mrcr/rxac041
  • Journal Name: MODERN RHEUMATOLOGY CASE REPORTS
  • Journal Indexes: Emerging Sources Citation Index (ESCI)
  • Keywords: COVID-19, myositis, myocarditis, vaccine, BNT162b2
  • Istanbul University Affiliated: Yes

Abstract

A previously healthy 24-year-old male patient was referred to our clinic with bilateral lower extremity pain and dark urine, which were developed 2 weeks after receiving the second dose of the BNT162b2 vaccine against severe acute respiratory coronavirus 2. Laboratory tests indicated rhabdomyolysis. Lower extremity magnetic resonance imaging was compatible with myositis. Myositis-related antibodies were negative. Biopsy taken from gastrocnemius muscle revealed muscle necrosis and striking expression of major histocompatibility complex class I antigen. He was successfully treated, and his complaints were resolved. One week later at follow-up, he reported new-onset exertional dyspnoea with palpitations. ST-segment depressions were spotted on electrocardiography. Troponin T was found elevated as 0.595 ng/ml (normal <0.014 ng/ml). Echocardiography showed a hypokinetic left ventricle with an ejection fraction of 40% and pericardial effusion of 2 mm. An appropriate treatment plan was formulated for the diagnosis of myocarditis, eventually, the patient recovered within 10 days. The BNT162b2 messenger ribonucleic acid (mRNA) vaccine was felt to cause the aforementioned condition since no other aetiology could be identified. Although it is known that BNT162b2 may induce myocarditis, myositis concomitant myocarditis appears to be a very rare adverse effect of this vaccine.